Oklahoma, 2016

Drought in Oklahoma, July 26 to 31, 2016

July 26 to 31, 2016 · NWS OUN · 1 event in 1 county or zone

Abnormally dry conditions allowed severe drought to creep into Bryan county, showing up on the drought monitor on the 26th and lasting into August.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Abnormally dry conditions allowed severe drought to creep into Bryan county, showing up on the drought monitor on the 26th and lasting into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 25, 9:37 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 25, 9:37 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1037 PM CDT MON JUL 25 2016

.DISCUSSION...

&&

.AVIATION...
Scattered hunderstorms will move through central Oklahoma toward
southern Oklahoma overnight. A weak front will remain across the
state which will bring chances for scattered thunderstorms during
the afternoon Tuesday.

&&

.PREV DISCUSSION... /issued 934 PM CDT MON JUL 25 2016/

UPDATE...
Increased the probability of showers/storms in central Oklahoma
and decreased the probability across northern Oklahoma.

DISCUSSION...
Showers and thunderstorms have continued to develop along and
north of the I-44 corridor across central Oklahoma. Convective-
allowing and synoptic models indicate this development likely is
due to isentropic ascent along a ~925-850 mb baroclinc zone. This
boundary is even has some reflection at the surface. This
baroclinic zone may continue to shift southward through the
evening/overnight hours along with the attendant showers/storms.
The primary hazard (in addition to lightning) from these storms
will be locally heavy rainfall. For example, the Guthrie Mesonet
station just received 0.78" in an hour.

Mahale

PREV DISCUSSION... /issued 720 PM CDT MON JUL 25 2016/

DISCUSSION...

AVIATION...
Isolated thunderstorms will exist over the southern two-thirds of
Oklahoma through Tuesday mid-day. Winds will be light outside of
thunderstorms and their outflow boundaries.

PREV DISCUSSION... /issued 321 PM CDT MON JUL 25 2016/

DISCUSSION...
The weather pattern will be continue to be characterized over the
next few days with the upper ridge in the west and a relatively
longwave weak trough across the Great Lakes region into the mid
Mississippi valley. Shortwaves moving southeast in the flow to our
north and northeast may not directly affect us, but with surface
boundaries in the neighborhood and the lack of the strong ridge
over the Plains, we will keep chances of storms in the forecast
for the next few days. The longer range forecasts from the medium
range models suggest that the upper ridge will build back toward
the Plains next weekend, and the GFS suggests we could get back to
hot weather. However, ECMWF is not quite as aggressive with the
warming, but we will watch the trends over the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  92  74  91 /  90  40  20  30
Hobart OK         75  95  74  94 /  40  30  20  20
Wichita Falls TX  77  95  75  94 /  30  30  20  30
Gage OK           72  92  70  92 /  10  20  20  20
Ponca City OK     74  90  73  91 /  30  40  20  30
Durant OK         76  94  76  94 /  30  20  20  40

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

06/09/09
Hazardous weather outlook, Jul 25, 9:39 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1039 PM CDT MON JUL 25 2016

OKZ004>048-050>052-TXZ083>090-270345-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1039 PM CDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT ACROSS
PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS. THE GREATEST RISK OF
STORMS WILL BE ACROSS CENTRAL AND SOUTHERN OKLAHOMA. LOCALLY HEAVY
RAINFALL...FREQUENT CLOUD-TO-GROUND LIGHTNING...AND 40 TO 50 MPH
WIND GUSTS ARE THE PRIMARY HAZARDS WITH THESE STORMS

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
SOME THUNDERSTORMS MAY AFFECT PORTIONS OF OKLAHOMA AND WESTERN
NORTH TEXAS TUESDAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL AND
GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS/MAD/VM

In the hours before

Special weather statement, Jul 25, 9:42 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1042 PM CDT MON JUL 25 2016

OKZ025-028-029-260430-
OKLAHOMA OK-MCCLAIN OK-CLEVELAND OK-
1042 PM CDT MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OKLAHOMA...
NORTHWESTERN MCCLAIN AND CLEVELAND COUNTIES UNTIL 1130 PM CDT...

AT 1039 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOORE...MOVING
SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 97 AND 101...AND BETWEEN MILE
MARKERS 107 AND 129.
 INTERSTATE 40 BETWEEN MILE MARKERS 154 AND 165.
 INTERSTATE 44 BETWEEN MILE MARKERS 110 AND 116.
 INTERSTATE 240 BETWEEN MILE MARKERS 1 AND 16.

LAT...LON 3506 9740 3537 9764 3552 9740 3527 9714
      3525 9714
TIME...MOT...LOC 0339Z 318DEG 21KT 3537 9746

WR
Local storm report, Jul 25, 9:50 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1050 PM CDT MON JUL 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     2 NW NEWCASTLE          35.27N 97.62W
07/25/2016                   MCCLAIN            OK   EMERGENCY MNGR

            6 FOOT AND 30 FOOT TREES DOWNED.

&&

MAHALE
Special weather statement, Jul 25, 10:27 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CDT MON JUL 25 2016

OKZ028>031-260515-
POTTAWATOMIE OK-MCCLAIN OK-CLEVELAND OK-SEMINOLE OK-
1127 PM CDT MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATOMIE...
NORTHWESTERN MCCLAIN...CLEVELAND AND WEST CENTRAL SEMINOLE COUNTIES
UNTIL 1215 AM CDT...

AT 1125 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR SHAWNEE TO NEAR OKLAHOMA CITY TO NEAR NORMAN...MOVING SOUTHEAST
AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3509 9700 3506 9766 3535 9763 3536 9720
      3546 9679 3546 9677 3516 9662
TIME...MOT...LOC 0425Z 327DEG 12KT 3540 9682 3531 9716 3523 9750

30
Special weather statement, Jul 25, 10:29 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1129 PM CDT MON JUL 25 2016

OKZ023-027-260515-
GRADY OK-CADDO OK-
1129 PM CDT MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRADY AND CADDO COUNTIES
UNTIL 1215 AM CDT...

AT 1128 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES EAST OF COLONY TO 4 MILES SOUTHWEST OF LAKE CHICKASHA TO 4
MILES WEST OF MIDDLEBERG...MOVING SOUTH AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3528 9814 3526 9776 3488 9769 3488 9814
      3509 9861 3539 9862 3551 9862
TIME...MOT...LOC 0428Z 347DEG 15KT 3533 9862 3509 9817 3511 9781

30
Special weather statement, Jul 25, 10:47 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1147 PM CDT MON JUL 25 2016

OKZ022-260515-
WASHITA OK-
1147 PM CDT MON JUL 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WASHITA COUNTY UNTIL 1215
AM CDT...

AT 1142 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COLONY...MOVING
SOUTH AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3544 9880 3546 9863 3513 9862 3522 9893
TIME...MOT...LOC 0442Z 19DEG 6KT 3535 9871

30
Special weather statement, Jul 25, 11:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1235 AM CDT TUE JUL 26 2016

OKZ022-035-260615-
KIOWA OK-WASHITA OK-
1235 AM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA AND EASTERN
WASHITA COUNTIES UNTIL 115 AM CDT...

AT 1233 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR CORDELL TO 3 MILES EAST OF MOUNTAIN VIEW...MOVING SOUTH AT
15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3517 9919 3488 9870 3515 9862 3540 9900
TIME...MOT...LOC 0533Z 18DEG 13KT 3529 9896 3510 9868

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Bryan

When
July 26, 12:00 AM CST to July 31, 11:59 PM CST
Where
Bryan forecast zone
Reported by
Drought Monitor
Coordinates
33.962, -96.260 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644255.